Niacin Flush

Vitamins

When you’ve had a partial gastrectomy, eating a healthy diet and taking quality supplements is necessary in order to ensure that all of your nutritional needs are met.  It can be difficult to get all that you need from six small meals a day and surgery and medications can affect your body’s ability to absorb nutrients.  If I skip my multi-vitamins just one day, I start to feel fatigued, and skipping other supplements, like calcium and magnesium, have their own familiar side effects.

For several years I’ve been concerned about a reaction that I occasionally experience after taking my supplements.  Approximately 20 minutes after taking my supplements my face, arms, chest, and knees would turn beet red, accompanied by a burning, prickly sensation.  After using an elimination process to determine which of my supplements was causing the reaction, I determined that it was my multi-vitamin, Thorne Basic Nutrients III, the multi-vitamin recommended for me by my naturopath at Bastyr’s teaching clinic shortly after my surgery.  Thorne is a respected brand, producing high-quality supplements….but why am I now having a reaction…occasionally…when I take my vitamins?  Have I developed an allergy to the capsules or is there something in the vitamins that is causing a reaction?  I asked my primary care doctor but she had no advice for me and I continued taking the vitamins…but I continued to wonder.  I tried other brands but did not feel as well as I did when I took Thorne.

Last night the answer occurred to me.  Could my reaction be “Niacin Flush”?  I looked at the back of my vitamin bottle for the Niacin (B3) content:  160 mg/800%.  I take half of the recommended daily dosage on the bottle but, even at that, it is well over the 10 – 15 mg recommended per day.  Niacin is absorbed in the intestines and when taken in excess of 50 mg, it can cause “Niacin Flush”, the same symptoms that I experience….occasionally.  In my case, “occasionally” is a result of dumping too much niacin into the small intestine too quickly when my stomach is empty or when I drink too many fluids with my vitamin.  Losing the vagus nerve during my surgery resulted in gastroparesis and lack of sensation in my stomach.  I never feel hunger and, unless I have overfilled my stomach, I have no idea how much food might be in my stomach.  I had pyloroplasty to aid stomach emptying but it can also allow the stomach to empty too quickly.  So…the solution is to take my multi-vitamin after a meal and to avoid having too much fluid with the meal.

Advertisements
This entry was posted in Uncategorized. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s